Alert archive / Oklahoma / Tornado Warnings in 1992

Tornado Warning 40, NWS Norman, OK

September 5, 1992Dewey County, Oklahoma

NWS Norman, OK issued this tornado warning at Sep 5, 1992, 7:53 PM CDT for Dewey County, Oklahoma. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 5, 1992, 7:53 PM CDT (00:53 UTC)
Expired
Sep 5, 1992, 8:45 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Whole counties

County Dewey County, OK

What was reported inside it

TimeReportWhereRemark
Sep 5, 8:26 PM CDTTornado F0Dewey, OK
Sep 5, 8:45 PM CDTTornado F0Dewey, OK
Sep 5, 8:55 PM CDTTornado F0Dewey, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1992-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1992-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3499 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 5, 3:53 PM CDT, 4 hours earlier.

Area forecast discussion, Sep 5, 3:53 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
345 PM CDT SAT SEP 5 1992

WL HAVE TO CUT DISC A LTL SHORT TO CONCENTRATE ON SVR WX THREAT. FAIRLY
HI POPS IN ORDER TNGT IN SWATH FM PNC-OKC-LTS AS TAIL OF SHTWV BRUSHES
ACRS CDFNT/DRYLN. SFC BNDRY NOT EXPECTED TO MAKE MUCH PROGRESS ACRS OK
TNGT..PERHAPS FM PNC TO HBR..AS MORE FVRBL UPR DYNAMICS SHIFT RPDLY NWD
AWAY FM AREA. NXT SHTWV COMES ACRS AREA ON SUN...AND AMS WL LKLY RECOVER
RPDLY IN TIME FOR ITS ARRIVAL. WL ONCE AGAIN CARRY HIGHEST POPS /30%/ FM
CNTRL INTO NWRN OK. BNDRY WL LIFT N OF OK ON MON IN ADVANCE OF STG WV
MOVG ACRS CNTRL ROCKIES. DO NOT PLAN TO CARRY ANY SIG POPS XCPT IN NWRN
OK...AND ONLY 20S THERE.  A FEW AMS TSTMS MAY POP ACRS AREA ON MON...
BUT FEEL NOW THAT CHCS ARE TOO SMALL TO OUTLOOK ATTM. SFC GRAD RELAXES A
LTL ON SUN...BUT TIGHTENS UP AGN ON MON SO WL MENTION WINDY IN 4TH PD.

WITH ABUNDANT LO LVL MSTR AND STG WNDS CONTG ACRS FA...WL NOT GET TOO
CARRIED AWAY WITH WARMING MAXES.  WL RAISE MAXES A CPL DEGREES EACH
DAY...BUT NO MORE. LOWS SHUD BY FAIRLY UNIFORM.  ..04..

GAG 68/94/70/96 2322  PNC 72/92/70/93 6321  HBR 71/95/72/97 6321
OKC 72/91/72/94 6321  SPS 73/96/74/97 4221  DUA 72/90/72/91 3211

.OK...NONE.
.TX...NONE.

In the hours before

Local storm report, Sep 5, 7:07 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
7050 PM CDT SAT SEP 05 1992

TIME(CDT)           COUNTY         REPORT

555 PM              ALFALFA        QUARTER SIZED HAIL IN CHEROKEE

611 PM              ALFALFA        NICKEL SIZED HAIL 7 SOUTH OF CHEROKEE

635 PM              WOODS          QUARTER SIZED HAIL 1N 1 E OF GALENA.

630 PM              DEWEY          GOLFBALL SIZED HAIL 1E 3.5 S OF
              r                     CESTOS

702 PM              MAJOR          DIME SIZED HAIL 6 NE OF CEDARDALE.

654 PM              ALFALFA        NICKEL SIZED HAIL 2 E OF CARMEN.
Special weather statement, Sep 5, 7:11 PM CDT, 42 minutes before
TXZ076-077-060115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
710 PM CDT SAT SEP 5 1992

...THUNDERSTORMS DEVELOP IN WESTERN NORTH CENTRAL TEXAS...

JUST AFTER 7PM CDT...A NARROW LINE OF THUNDERSTORMS WAS INDICATED BY THE
WICHITA FALLS RADAR WEST AND SOUTHWEST OF THE CITY.

THE PRECIPITATION WAS NOTED FROM SOUTH OF VERNON...EXTENDING SOUTHWEST
TO NEAR KNOX CITY AND INTO THE SOUTH TEXAS PLAINS. MOVEMENT WAS TOWARDS
THE EAlST.

ELSEWHERE...LARGER THUNDERSTORMS WERE OCCURRING IN NORTHWEST OKLAHOMA.
A TORNADO WATCH WAS IN EFFECT FOR WESTERN OKLAHOMA UNTIL 11 PM CDT.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:15 PM CDTTornado WarningOUNMajor60 min
Sep 5, 7:41 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Dewey, Garfield, Major64 min
Sep 5, 7:41 PM CDTSevere Thunderstorm WarningOUNCuster64 min
Sep 5, 7:59 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills61 min
Sep 5, 8:20 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita40 min
Sep 5, 8:23 PM CDTTornado WarningOUNCuster, Washita37 min
Sep 5, 8:26 PM CDTTornado WarningOUNDewey49 min
Sep 5, 8:27 PM CDTTornado WarningOUNBeckham33 min
Sep 5, 8:40 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble50 min
Sep 5, 8:56 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer64 min
Sep 5, 9:11 PM CDTSevere Thunderstorm WarningOUNDewey49 min
Sep 5, 9:19 PM CDTSevere Thunderstorm WarningOUNWashita56 min
Sep 5, 9:35 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble55 min
Sep 5, 9:59 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa61 min
Sep 5, 9:59 PM CDTSevere Thunderstorm WarningOUNWashita61 min
Sep 5, 10:59 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa61 min
Sep 5, 10:59 PM CDTSevere Thunderstorm WarningOUNWashita61 min
Sep 5, 11:12 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma, Payne63 min
Sep 5, 11:32 PM CDTSevere Thunderstorm WarningOUNCaddo58 min
Sep 5, 11:55 PM CDTSevere Thunderstorm WarningOUNKiowa65 min
Sep 6, 12:03 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma57 min
Sep 6, 12:03 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady57 min
Sep 6, 12:27 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain63 min
Sep 6, 12:42 AM CDTSevere Thunderstorm WarningOUNComanche63 min
Sep 6, 12:54 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie66 min
Sep 6, 1:16 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady59 min
Sep 6, 1:31 AM CDTSevere Thunderstorm WarningOUNSeminole59 min
Sep 6, 1:52 AM CDTSevere Thunderstorm WarningOUNPontotoc68 min
Sep 6, 2:00 AM CDTSevere Thunderstorm WarningOUNHughes60 min
Sep 6, 3:26 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma64 min
Sep 6, 3:49 AM CDTSevere Thunderstorm WarningOUNLogan56 min
Sep 6, 4:30 AM CDTSevere Thunderstorm WarningOUNOklahoma60 min
Sep 6, 4:48 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie57 min
Sep 6, 6:41 AM CDTSevere Thunderstorm WarningOUNPontotoc64 min

Nearby

Tornado Warnings in Oklahoma, 1992Every tornado warning in 1992Tornadoes in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.